North Dakota, 2015

Hail and Damaging Winds in North Dakota, September 5 to 6, 2015

September 5 to 6, 2015 · NWS BIS · 9 events in 7 counties and zones

Widespread wind damage occurred with these severe thunderstorms. Strong thunderstorms developed over western North Dakota in the late evening, and continued to push east through the overnight hours ahead and south of a deep upper level low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$765,000
Crop damage
$400,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Widespread wind damage occurred with these severe thunderstorms. Strong thunderstorms developed over western North Dakota in the late evening, and continued to push east through the overnight hours ahead and south of a deep upper level low. Damaging wind gusts and large hail developed in a moisture rich atmosphere with moderate deep layer shear. The greatest damage occurred in the southwest part of the state from Golden Valley County, across Billings County, and through Stark County, where winds estimated close to 100 mph developed along the leading edge of the storms. Reports of strong winds continued into central North Dakota. The largest hail of one-inch in diameter was reported over Golden Valley and Billings counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 5, 7:52 PM MST, 57 minutes earlier.

Area forecast discussion, Sep 5, 7:52 PM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
952 PM CDT SAT SEP 5 2015

.UPDATE...
ISSUED AT 946 PM CDT SAT SEP 5 2015

THUNDERSTORMS CONTINUE TO INCREASE IN COVERAGE AND INTENSITY OVER
SOUTHEAST MONTANA DURING THE PAST HOUR. STRONG FORCING ASSOCIATED
WITH A SHORTWAVE LIFTING THROUGH CENTRAL MONTANA WITH A STILL
UNSTABLE AIRMASS OVER FAR SOUTHEAST MONTANA INTO SOUTHWEST NORTH
DAKOTA. BOTH HAIL AND WIND REPORTS FROM CONVECTION OVER SOUTHEAST
MONTANA. THINK THE MAIN THREAT FOR STRONG TO SEVERE THUNDERSTORMS
WILL BE OVER SOUTHWEST NORTH DAKOTA MAINLY ALONG AND SOUTH OF THE
INTERSTATE. ATMOSPHERE BECOMES MORE STABLE AS YOU MOVE NORTH OF
THE INTERSTATE. STILL EXPECT SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS EXTENDING INTO NORTHWEST AND EVENTUALLY THE NORTH
CENTRAL LATE TONIGHT. ALSO UNCERTAIN ABOUT INSTABILITY AS YOU
MOVE FROM THE SOUTHWEST INTO THE SOUTH CENTRAL BUT WITH WATCH IN
EFFECT EAST TO THE MISSOURI...WILL KEEP THE MENTION OF SEVERE HERE
AS WELL. UPDATED POPS BASED ON LATEST RADAR ANALYSIS WITH HRRR AND
EXP-HRRR FOR INPUT THROUGH AROUND 08 UTC.

UPDATE ISSUED AT 734 PM CDT SAT SEP 5 2015

UPDATE TO CLEAN UP POPS OVER EASTERN NORTH DAKOTA THIS EVENING.
LOOKS LIKE SHOWER AND ISOLATED THUNDERSTORM ACTIVITY SHOULD BE
MOVING OUT OF EASTERN PORTIONS OF CENTRAL NORTH DAKOTA IN A COUPLE
OF HOURS...THEN DRY SLOTTED UNTIL POSSIBLE SHOWERS MOVE INTO THE
AREA TOWARD MORNING.

UPDATE ISSUED AT 703 PM CDT SAT SEP 5 2015

SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA...MAINLY SOUTH AND WEST
OF LAKE SAKAKAWEA AND THE MISSOURI RIVER. VERY MOIST AND UNSTABLE
ATMOSPHERE REMAINS ACROSS SOUTHWEST NORTH DAKOTA. TO THE WEST
CONVECTION HAS FIRED OFF THE BIGHORNS ALONG A BOUNDARY THAT
EXTENDS INTO FAR NORTHWEST SOUTH DAKOTA. ALSO...STRONG COLD FRONT
WILL BE PUSHING SOUTHEAST THROUGH EASTERN MONTANA THIS EVENING.
LATEST MESOSCALE MODELS HAVE NOT BEEN AS ROBUST AS EARLIER THIS
AFTERNOON...BUT IF WE DO GET CONVECTION FIRING OVER SOUTHEAST
MONTANA OR NORTHWEST SOUTH DAKOTA...IT WOULD LIKELY TRACK INTO
SOUTHWEST NORTH DAKOTA...WHERE MUCAPES REMAIN ABOVE 2000J/KG AND
0-6KM BULK SHEAR AROUND 50 KNOTS ADVECTS INTO THE AREA.

UPDATE ISSUED AT 534 PM CDT SAT SEP 5 2015

UPDATE TO CLEAN UP POPS A BIT ACROSS CENTRAL NORTH DAKOTA. SHOWERS
AND SCATTERED THUNDERSTORMS CONTINUE TO LIFT NORTHEAST ACROSS
CENTRAL NORTH DAKOTA. THE WEST AND SOUTH CENTRAL HAVE CLEARED OUT
AND HAVE LOWERED POPS...AT LEAST FOR A WHILE. STILL REMAINS VERY
UNSTABLE OUT WEST AND ANOTHER ROUND OF CONVECTION IS EXPECTED TO
DEVELOP OVER SOUTHEAST MONTANA LATE THIS AFTERNOON OR EARLY
EVENING AND TRACK INTO WESTERN NORTH DAKOTA. WILL CONTINUE TO
MONITOR FOR POSSIBLE SEVERE...BUT FOR THE TIME BEING A LITTLE
BREAK IN THE CONVECTION ACROSS THE WEST.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 230 PM CDT SAT SEP 5 2015

THUNDERSTORM POTENTIAL THIS AFTERNOON THROUGH TONIGHT HIGHLIGHTS
THE SHORT TERM FORECAST.

AS OF 1930 UTC...TWO CONVECTIVE COMPLEXES ACROSS CENTRAL NORTH
DAKOTA IN ASSOCIATION WITH A SHORTWAVE ACROSS NORTH CENTRAL SOUTH
DAKOTA...AND A THIRD COMPLEX ACROSS NORTHWEST NORTH DAKOTA ON THE
APEX OF THE LOW LEVEL JET WHERE WARM AIR ADVECTION IS BEING
MAXIMIZED...WILL CONTINUE TO PROPAGATE NORTHEAST THROUGH THE
AFTERNOON. LOCALLY HEAVY RAINFALL IS THE PRIMARY THREAT WITH THESE
PRECIPITATION AREAS. SPC HAS UPGRADED THE SOUTHWEST TO A SLIGHT
RISK FOR SEVERE STORMS THIS AFTERNOON AND EVENING. WHILE
CONVECTIVE COVERAGE WILL BE MORE SCATTERED...THE AREA IS BEGINNING
TO CLEAR OUT WITH 60S F DEWPOINTS IN PLACE UNDER FAVORABLE
SOUTHWEST FLOW ALOFT.

FOR LATE THIS EVENING AND INTO THE OVERNIGHT...THE 14-18 UTC
OPERATIONAL AND EXPERIMENTAL HRRR ITERATIONS...12 UTC NAM NEST AND
12 UTC WRF-ARW/NMM RUNS ALL SHOW A CONVECTIVE COMPLEX PROPAGATING
OUT OF MONTANA INTO WESTERN NORTH DAKOTA ASSOCIATED WITH STRONG
DIFFLUENCE AHEAD OF THE DEEPENING UPPER LEVEL LOW ACROSS SOUTHEAST
ALBERTA. CERTAINLY COULD NOT RULE OUT A STRONG TO SEVERE STORM
WITH AROUND 1000 J/KG OF ELEVATED CAPE AND AROUND 30-40KTS OF DEEP
LAYER SHEAR. IN REGARDS TO FOG FOR TONIGHT...A SIMILAR SETUP IS
IN PLACE FOR TONIGHT AS IT WAS LAST NIGHT...SO ADDED FOG TO MOST
OF THE AREA. THE DRY SLOT OF THE AFOREMENTIONED LOW WILL OVERTAKE
WESTERN AND CENTRAL NORTH DAKOTA ON SUNDAY...WITH A
COOLER...BREEZY BUT DRIER SUNDAY AHEAD.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 534 PM CDT SAT SEP 5 2015

IFR STRATUS AND PATCHY FOG FROM THIS MORNING HAS IMPROVED THIS
AFTERNOON. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
THE NORTH CENTRAL AND EAST WILL CONTINUE...WITH ANOTHER ROUND
ENTERING WESTERN NORTH DAKOTA TONIGHT. FOG AND STRATUS IS EXPECTED
ONCE AGAIN LATE TONIGHT INTO SUNDAY MORNING ACROSS MUCH OF THE
AREA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 946 PM CDT SAT SEP 5 2015

IFR STRATUS AND PATCHY FOG HAS DISSIPATED MOST AREAS BUT IS
EXPECTED TO RETURN LATER TONIGHT INTO SUNDAY MORNING. SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE MOVED INTO THE EASTERN
DAKOTAS...WITH ANOTHER ROUND ENTERING WESTERN NORTH DAKOTA LATER
TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...TWH
Hazardous weather outlook, Sep 5, 7:56 PM MST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
956 PM CDT SAT SEP 5 2015

NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-070300-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-
STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
956 PM CDT SAT SEP 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. THUNDERSTORM
CHANCES WILL INCREASE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ017>020-031>034-040>045-070300-
MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
956 PM CDT SAT SEP 5 2015 /856 PM MDT SAT SEP 5 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORM CHANCES WILL INCREASE TONIGHT. A FEW STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS SOUTH AND WEST OF LAKE
SAKAKAWEA AND THE MISSOURI RIVER LATE THIS EVENING AND INTO THE
EARLY OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TWH

The radar

The Bismarck radar (KBIS), 237 km away, was scanning. The volume nearest the first event began at 03:47 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Golden Valley

When
September 5, 8:49 PM MST to 8:52 PM MST
Where
Golden Valley County, 10.41 mi N of Sentinel Butte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.070, -103.850

Thunderstorm Wind, Golden Valley

When
September 5, 9:10 PM MST to 9:25 PM MST
Where
Golden Valley County, 6 mi SSE of Golva to 12 mi ESE of Golva
Measured
86 kt (99 mph) estimated gust
Property damage
$450,000
Crop damage
$250,000
Reported by
Utility Company
Coordinates
46.650, -103.932

Significant and severe damage was done from extreme winds on the leading edge of the line of thunderstorms. Twenty-four consecutive wooden power poles were snapped, brand new storage bins were destroyed, trailers and a camper were flipped, and outbuildings were damaged. Nearly 100 hay bales were rolled, most of them destroyed. There was significant crop damage.

Hail, Billings

When
September 5, 9:45 PM MST to 9:50 PM MST
Where
Billings County, 1.17 mi NW of Fairfield
Measured
1 in hail
Reported by
Public
Coordinates
47.190, -103.240

Thunderstorm Wind, Billings

When
September 5, 9:45 PM MST to 10:00 PM MST
Where
Billings County, 6.38 mi SSE of Fryburg to 6.44 mi SSE of Fryburg
Measured
82 kt (94 mph) estimated gust
Property damage
$175,000
Crop damage
$100,000
Reported by
Public
Coordinates
46.780, -103.290

Significant and severe damage was done from extreme winds on the leading edge of the line of thunderstorms. Outbuildings and vehicles badly damaged, some destroyed.

Thunderstorm Wind, McKenzie

When
September 5, 10:00 PM MST to 10:03 PM MST
Where
McKenzie County, 0.69 mi S of Grassy Butte
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
47.390, -103.250

The strong thunderstorm wind gust speed was estimated by a COOP observer.

Thunderstorm Wind, Stark

When
September 5, 10:00 PM MST to 10:10 PM MST
Where
Stark County, 6 mi NE of Belfield to 13 mi ENE of Belfield
Measured
78 kt (90 mph) estimated gust
Property damage
$125,000
Crop damage
$50,000
Reported by
Public
Coordinates
46.941, -103.110

Significant damage was done from extreme winds on the leading edge of the line of thunderstorms. Outbuildings were damaged, trees were snapped and some uprooted. The heaviest damage was about 6 miles northeast of Belfield.

Thunderstorm Wind, Mountrail

When
September 6, 12:42 AM CST to 12:44 AM CST
Where
Mountrail County, 4.22 mi W of Parshall
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
47.980, -102.220

Thunderstorm Wind, Ward

When
September 6, 12:55 AM CST to 12:57 AM CST
Where
Ward County, 2.12 mi SSW of Ryder
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.890, -101.680

Thunderstorm Wind, McLean

When
September 6, 1:26 AM CST to 1:29 AM CST
Where
McLean County, 0.83 mi NW of Underwood
Measured
59 kt (68 mph) measured gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
47.460, -101.140

A partially build garage was damaged by the strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601942, 596304, 601941, 603212, 601940, 603214, 601939, 601938, 601937.